Muscle and joint pain in your back can be caused by a variety of prescription medications.  Most prescription drugs have a whole laundry list of side effects.  That’s why I’m always encouraging you to go the natural route–no side effects.  That’s pretty cool.

Here’s an article about unwanted side effects like back pain caused by a drug called Accutane.  It was used for acne and although it’s no longer available there are still generic versions being prescribed.

This article was provided by the law firm who sponsors DrugWatch.com.

Back Pain and Other Risky Side Effects of Accutane Treatment

Severe back pain can sometimes occur as a result of prescription medications that inadvertently affect the ligaments, tendons, and bones in the body. One such medication, the oral acne treatment Accutane (isotretinoin), has been proven to cause painful skeletal problems, many of which can be permanent.

Accutane has been linked to skeletal hyperostosis, a condition involving the formation of bony growths on the ligaments in the spine. Severe back pain and stiffness may occur, and one-third of all children who take Accutane experience back pain, which can be crippling. Other serious skeletal side effects of the drug include decreased bone density, osteoporosis, arthritis, bone abnormalities, and premature closure of the bones’ growth plates, which can lead to stunted growth.

Long-term treatment with the acne drug can negatively affect other areas of the body as well. Accutane is a proven trigger for painful and debilitating intestinal conditions such as inflammatory bowel disease (IBD), ulcerative colitis, and Crohn’s disease. IBD can lead to severe abdominal pain, rectal bleeding, and chronic diarrhea, which has prompted nearly 5,000 past-users of the drug to file an Accutane lawsuit against Roche Pharmaceuticals, the manufacturer of Accutane.

Additional lawsuits have been filed against Roche Pharmaceuticals for adverse reactions to Accutane including suicide, psychiatric side effects, birth defects, and various gastrointestinal disorders. The medication was taken off the market in the summer of 2009, due to “financial reasons,” but generic forms of the drug are still widely prescribed.

Additional information about drugs and drug side effects may be found on http://DrugWatch.com.  Also, if you have problems that you think may be related to using Accutane you can find the lawyers at:

 http://www.drugwatch.com/accutane/lawsuit.php.

~~~~~ End of their article~~~~~

Did you see all of those side effects?  Whew!

I have had many clients come into the massage clinic complaining of muscle and/or joint pain and it turned out their prescription medicine was causing it.  If you are taking a prescription and have muscle pain or pain around joints, ask your pharmacist or doctor whether your medicine could be the cause.  Sometimes changing to a different drug can help.

And even if they say it’s not a typical side effect that doesn’t mean it’s not the cause of your back pain.

Share

Tags: , , , ,

2 Comments on Back Pain Can Be Caused By Prescription Drugs

  1. celine adams says:

    Thank you for posting, very informative and helpful. Been suffering from joint pain and that’s why I’m looking for information about joint pain relief. I learned a lot from your post… keep posting 😉

  2. Kathryn Merrow says:

    Hi Celine, Thank you and you’re welcome. The most common cause of joint pain is muscle and I’ll bet, these days, that the second most common causes are side effects from medicines.

    You know that little paper with the tiny print that comes with your prescription medications? It’s a very good idea to read it and learn what all of the side effects could be.

    Then, if you start to have muscle or joint pain, you may remember the new drug could be the cause. The pain in your back is not just because you are “getting older.”

    Warmest,

    Kathryn

Leave a Reply